Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 196, NWS Wichita, KS

September 22, 2000Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 22, 2000, 7:09 PM CDT for Butler County, Kansas. It was in force for 66 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 22, 2000, 7:09 PM CDT (00:09 UTC)
Expired
Sep 22, 2000, 8:15 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, KS

The radar

The Wichita radar (KICT), 64 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 7:47 PM CDTThunderstorm Wind 52 EEl Dorado, KS
Sep 22, 7:50 PM CDTHail 0.75Potwin, KS
Sep 22, 7:50 PM CDTThunderstorm Wind 52 EEl Dorado, KS
Sep 22, 7:59 PM CDTThunderstorm Wind 52 EEl Dorado, KS
Sep 22, 8:14 PM CDTHail 1El Dorado, KS
Sep 22, 8:20 PM CDTHail 0.75El Dorado, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2000-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2000-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 230009
SVRICT
KSC015-230115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 815 PM CDT.

* AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BURNS...OR ABOUT 16 MILES
  NORTH OF EL DORADO...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 815 PM CDT...
  POTWIN...
  12 MILES NORTHEAST OF TOWANDA...
  EL DORADO...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
COUNTY UNTIL 815 PM CDT.

LAT...LON 3807 9661 3809 9715 3767 9714 3780 9654

RUNYAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 6:21 PM CDT, 48 minutes earlier.

Area forecast discussion, Sep 22, 6:21 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT FRI SEP 22 2000

...MESOSCALE UPDATE...

THUNDERSTORMS CONTINUE TO BE PRIMARILY OUTFLOW DOMINATED STORMS.
WRN RENO COUNTY STORM INITIALLY LOOKED RATHER FAVORABLE TO TRACK ALG
PREV OUTFLOW...BUT THAT BOUNDARY HAS CONTINUED TO SURGE S...FARTHER
THAN EXPECTED.  IN THE NR TERM...PRIMARY SVR THREAT WL BE ON TSTMS
THAT DVLP EITHER AHD OR STAY ANCHORED ON OUTFLOW BNDRY.  WL LKLY BE
DIFFICULT TO GET ANYTHING MORE THAN DIMES ON STORMS WELL N OF THE
BNDRY...UNLESS STORM REL FLOW IS ENHANCED.  WL ALSO BE MONITORING S
CNTRL KS CLOSELY FOR BACKING SFC WNDS WHICH WOULD INCRS LLVL
SHEAR/SVR POTENTIAL.

THRU MIDNGT...THE SO CALLED MESOETA IN AWIPS SHOWING INCRG MIDLVL
WARM AIR ADVCTN DVLP BY 06Z ALG FNT OVR S CNTRL KS.  BEST SATURATION
IS INDCD ALG/E OF I-35.  PRIND THAT TSTMS WL EVENTUALLY BECOME MORE
ELEVATED AND MORE WDSPD THRU MIDNGT.

HOWERTON

In the hours before

Special weather statement, Sep 22, 5:32 PM CDT, 1 hour 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVsATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

NNNN
Local storm report, Sep 22, 6:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
653 PM CDT FRI SEP 22 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    WINDOM                    KS   .75 INCH HAIL
09/22/00   MCPHERSON                      REPORTED BY CO-OP OBSERVER

0441 PM    LITTLE RIVER              KS   .75 INCH HAIL
09/22/00   RICE                           REPORTED BY CO-OP OBSERVER

0443 PM    WINDOM                    KS   1.00 INCH HAIL
09/22/00   MCPHERSON                      REPORTED BY CO-OP OBSERVER

0510 PM    3 N PLEVNA                KS   60 MPH TSTM WIND GUST
09/22/00   RENO                           CO-OP OBSERVER REPORTED

0511 PM    3 N MCPHERSON             KS   .75 INCH HAIL
09/22/00   MCPHERSON                      TRAINED SPOTTER REPORTED

0515 PM    CANTON                    KS   1.00 INCH HAIL
09/22/00   MCPHERSON                      REPORTED BY CO-OP OBSERVER

0542 PM    ABBYVILLE                 KS   1.75 INCH HAIL
09/22/00   RENO                           REPORTED BY AGTAP OBSERVER

MRU

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:31 PM CDTSevere Thunderstorm WarningICTKingman59 min
Sep 22, 8:18 PM CDTSevere Thunderstorm WarningICTButler57 min
Sep 22, 9:15 PM CDTSevere Thunderstorm WarningICTButler, Cowley60 min
Sep 22, 10:10 PM CDTSevere Thunderstorm WarningICTCowley65 min
Sep 22, 11:04 PM CDTSevere Thunderstorm WarningICTChautauqua71 min
Sep 23, 1:02 AM CDTSevere Thunderstorm WarningICTElk58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.